New research carried out in collaboration with the University of Birmingham has characterised a rare COVID-19 vaccine-induced syndrome which causes blood clots.
The research has identified fundamental laboratory and clinical characteristics, ensuring that patients are given the correct treatment approach.
Published in the New England Journal of Medicine, the research describes rare cases of blood clots in the brain and low platelets seen in some patients after vaccination known as vaccine-induced thrombosis and thrombocytopenia (VITT). The condition requires very different treatment from the standard approach to thrombosis.
The research was led by Professor Marie Scully, consultant haematologist at University College London Hospitals NHS Foundation (UCLH), and the senior author of the paper was Dr Will Lester, an honorary academic at the University of Birmingham and consultant haematologist at University Hospitals Birmingham NHS Foundation Trust.
Professor Scully and Dr Lester were the first clinicians in the UK to spot the link between the vaccine, known as ChAdOx1 nCoV-19 or the Oxford/AstraZeneca vaccine, and rare cases of blood clotting with a low platelet count. They then identified the correct diagnostic test for the syndrome and recommend a treatment approach to improve patient outcomes.
Having spotted the link, Professor Scully and colleagues alerted the medical community worldwide and regulatory authorities in the UK of their discovery and suggested a treatment approach.
The team stressed that vaccination remains the key route out of the pandemic, and everyone should continue to receive a vaccine when offered one.
In this latest research, the team report on the cases of 23 patients, who all presented with VITT after receiving the Oxford/AstraZeneca vaccine. Patients did not have underlying conditions which would predispose them to blood clots.
Tests confirmed the presence of the PF4 antibody (platelet factor 4) in almost all cases (22 out of 23). These antibodies are usually triggered in rare instances by the blood-thinning drug heparin, a syndrome known as heparin-induced thrombocytopenia (HIT). But the patients reported in this study did not receive heparin, so could not have had HIT.
From this research, the conclusion we ultimately came to is that we were seeing a heparin-independent PF4-dependent syndrome in the setting of the AstraZeneca vaccine – something that we have not seen before as clinicians. And what is important is that this condition needs to be identified quickly if it is present, because the treatment needs to be very different – almost the opposite – to how we would treat blood clots and low platelet counts. Platelet transfusions may make the clots worse so they should be avoided if possible. And while we may use blood thinners, we are not using heparin-based treatments, as they may exacerbate the syndrome we are seeing. The approach we recommend is a type of immune modulation – damping down the immune response to lower production of PF4 antibodies. We currently use intravenous immunoglobulin which has been urgently authorised for use in the UK.Professor Marie Scully, consultant haematologist at University College London Hospitals NHS Foundation (UCLH)
Dr Will Lester, honorary academic at the University of Birmingham’s Institute of Cardiovascular Sciences, said: “Although the condition is rare, it is critical that we understand the disease mechanisms so we can provide the best treatment for patients.
“Millions of people are dying from COVID worldwide and I have lost patients and colleagues to this devastating infection. The vaccination programme is essential for our future health.”
More about Medical and Dental Sciences at the University of Birmingham
Dr Lester works closely with a team of scientists funded by the British Heart Foundation and led by Professor Steve Watson and Dr Pip Nicolson at the University of Birmingham, who are now carrying out further research to better understand how vaccines might trigger this rare antibody and why the clots are in such unusual places, as well as working to identify therapies which could help treat affected patients.